I need a good coping method for when I'm ill, particularly with a stomach bug or discomfort. I take Metformin, which is hard on the stomach to begin with. Well, when I'm out of sorts, I don't feel like taking it at all, because it only seems to add to the discomfort. So I end up with a pounding headache and nausea, because my sugar is high; I don't feel like eating, and won't take the Metformin on an empty stomach. Feels like such a bad catch 22, can you help me find a work around?

Patty Bonsignore


Discuss with your doctor the possibility of switching to the extended release version of metformin, as this can sometimes be easier on the stomach. Also, taking metformin with food or right after you have eaten may also help to lessen stomach upset. Decreasing the dose may also help. You specifically mentioned that when you are ill, your stomach upset worsens. Talk to your doctor about other medicines you can take during times of illness. If you try the suggestions above and still find that you have stomach upset, you may want to talk to your doctor about alternatives to metformin. Though metformin is an excellent choice for treating diabetes, there are other medicines on the market that you can try that may not have these types of side effects.

October 15, 2012 at 7:43 am